High Wind, Orleans
- When
- April 15, 2:45 PM EST
- Where
- Orleans forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.251, -78.189 (the zone’s center; the record gives no point)
High winds downed trees and power lines across the lower Genesee Valley during the afternoon hours. Up to 15000 customers were without power for several hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
High winds downed trees and power lines across the lower Genesee Valley during the afternoon hours. Up to 15000 customers were without power for several hours. The hardest hit areas were Greece, Parma and Pittsford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 15, 2:30 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 330 PM EDT TUE APR 15 2003 FROM WINTER TO SUMMER IN A COURSE OF A FEW DAYS...TEMPERATURES NEAR RECORD IN PARTS OF OUR REGION AT THIS TIME. WINDS HAVE GUSTED IN EXCESS OF 40 KTS IN A COUPLE OF AREAS INCLUDING NIAGARA AND ROCHESTER. THE WIND ADVISORY WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND WILL BE ALLOWED TO EXPIRE FOR TONIGHT. WILD CHANGES IN THE WEATHER OVER THE NEXT 24 HOURS. SOME AREAS WILL LIKELY SEE A 40 DEGREE DROP IN TEMPERATURES BY WEDNESDAY AFTERNOON AS VERY STRONG FRONTAL BOUNDARY DROPS SOUTHWARD ACROSS THE EASTERN GREAT LAKES. FIRST FOR TONIGHT, WE ARE SEEING SOME ELEVATED CONVECTION DEVELOPING TO THE SOUTH OF THE FRON IN SOUTHERN ONTARIO AND THERE IS SOME CONCERN THAT WE MIGHT SEE SOME OF THAT ACTIVITY HOLD TOGETHER OVERNIGHT AS THE FRONT APPROACHES WNY (NOTE ENVIRONMENT CANADA HAS A SVR THUNDERSTORM WATCH OUT FOR THE AREA NORTH OF LAKE ONTARIO). LAST NIGHT THERE WAS ELEVATED CONVECTION WITH HAIL IN NORTHERN WISCONSIN, SO IT IS SOMETHING WE NEED TO WATCH LATE TONIGHT AND THE EARLY PART OF WEDNESDAY. THERE IS EVEN A SUGGESTION OF SOME UPPER LEVEL JET DYNAMICS IN THE RIGHT ENTRANCE REGION OF THE BROAD JET TO THE NORTH OF US...STAY TUNED. FOR LATE WEDNESDAY...THERE IS SOME VERY COLD AIR STILL LOCKED UP IN CENTRAL CANADA AND WE ARE IN STORE FOR SOME OF THAT AIR AS A 1039MB HIGH DROPS SOUTHEAST ACROSS EASTERN NEW YORK LATE IN THE DAY. THIS PATTERN IS VERY SIMILAR TO THE PATTERN THAT PRODUCED THE ICE STORM A COUPLE OF WEEKS AGO, EXCEPT FOR ONE BIG DIFFERENCE. THIS EVENT WILL NOT BE ACCOMPANIED BY THE LARGE QPF AMOUNTS THAT THE LAST EVENT HAD. SO WE ARE NOT LOOKING AT AN ICE STORM BUT WE WILL HAVE THE POTENTIAL TO SEE MIXED PRECIPITATION LATE WEDNESDAY THROUGH WEDNESDAY NIGHT. FORECAST ETA BUFR PROFILES SUGGEST A PERIOD OF SNOW/SLEET OVER EASTERN LAKE ONTARIO COUNTIES AND SLEET/FREEZING RAIN FOR THE REST OF THE REGION. THE MOVEMENT OF THAT BIG ARCTIC HIGH TO THE SOUTHEAST WILL TEND TO PROVIDE SOME BLOCKING TO THE NEXT WAVE THAT IS FORECAST TO LIFT NORTHEAST FROM THE OHIO VALLEY...SO WE ARE GOING TO KEEP THURSDAY MAINLY DRY...EXCEPT LATE IN THE DAY OVER THE SOUTHERN TIER. THURSDAY NIGHT AND FRIDAY LOOK QUITE WET AS THAT WAVE SLAMS INTO THE ARCTIC HIGH AND A FAIR AMOUNT OF RAIN IS SQUEEZED OUT OF THAT SYSTEM. WEAK RIDGING SURFACE AND ALOFT ON SATURDAY SHOULD BE ENOUGH TO KEEP US DRY AND THEN THE NEXT SYSTEM APPROACHES ON EASTER SUNDAY FOR ANOTHER ROUND OF RAIN. ??/COMMENTS CALL SOON. .BUF...WIND ADVISORY THROUGH 5PM NYZ001>003-010-011. TAN/EGR
NYZ001>008-010>014-019>021-151130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 523 AM EDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY A WIND ADVISORY IS IN EFFECT FOR NIAGARA...ORLEANS...MONROE...ERIE AND GENESEE COUNTIES. SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH AND GUSTS TO NEAR 45 MPH AT TIMES. WINDS WILL SUBSIDE TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352192, 5352193.